Skip to content
My WebMD Sign In, Sign Up
IST vs. Sinus tach
avatar
_lisa_marie_ posted:
I have been told that I have inappropriate sinus tach. by my cardiologist. Things started getting bad for me Aug. 1st of this year although I have had a higher heart rate. Aug 1st I had a asthma exacerbation which landed me in urgent care. Heart rate in the 140's and cont. I was started on bystolic by my PCP. Who thought it would would return to normal once the medications were out of my system. My cardiologist has now tried everything (Oct 22) and has been great with working with me and drug combinations. Cardiac Meds : Metoprolol - 25 to 100mg bid or Cardizem 60mg (which I felt I had more problems with). SSRI's: zoloft 50mg Qday also we have tried Paxil (which had to much of a sedating effect even at different doses). My heart rate when awake ranges from 96 to 160 the holter showed two short runs of SVT. Sleeping rate as low as 63. Just moving my arm will increase my heart to the point I can feel it. Walking across the room can get my heart rate up, shortness of breath, palp, and occasional dizziness. After 2 months of waiting I got into an electrophysiologist. He told me I do not have inappropriate sinus tach and that I do not want it because there is no treatment. He also informed me that some people just have high heart rates with exertion. I stay pretty active swimming and walking. He is stopping the 100mg of metoprolol BID and the Zoloft. So it breaks my heart that he doesn't think there is anything to help, I feel like crap! I do not have anxiety or depression. When I say I am active I am a nurse and a respiratory therapist so that that why its hard to take not getting an answer on how to treat it or what is actually going on. Help please!!!
Reply
 
avatar
cardiostarusa1 responded:
Hi:

"I have been told that I have inappropriate sinus tach. by my cardiologist."

"After 2 months of waiting I got into an electrophysiologist. He told me I do not have inappropriate sinus tach and that I do not want it because there is no treatment. He also informed me that some people just have high heart rates with exertion.".

"So it breaks my heart that he doesn't think there is anything to help, I feel like crap!"

Keep pursuing this particular individualized matter, seeing as many doctors as it takes, until you are 100% completely satisfied/confident with the diagnosis, treatment and prognosis.

Take care,

CardioStar*

WebMD member (since 8/99)




-

-

Be well-informed

As applicable to the patient

Inappropriate sinus tachycardia (IST)

A misunderstood cardiac arrhythmia

IST is a condition in which an individual's resting heart rate is abnormally high (greater than 100 beats per minute),......

http://heartdisease.about.com/cs/arrhythmias/a/IST.htm


-


Learn about the heart's delicate and precise electrical conduction system

Animated Tutorial

http://www.your-doctor.com/healthinfocenter/medical-conditions/cardiovascular/conductiontutorial.html


Heart Rhythm Society

Patinet and Public Information Center

http://www.hrspatients.org/patients


_ . _

Calming the HEART

Techniques at Home (as deeemed applicable to the patient)

Tighten stomach muscles. As soon as the heart starts to race, tighten the stomach muscles. This will cause the abdominal muscles to put pressure on a group of nerves that will tell the heart's electrical coduction system to slow down.

Chill. Take a deep, long breath and slowly let it out. Sometimes relaxation is all it takes to stop tachycardia. And deep breathing is frequently one of the fastest ways to relax.

Use common sense. Anything that speeds up the heart, caffeine and cigarettes, for example, can trigger a rapid heartbeat. So common sense says that if one is prone to tachycardia, one should avoid any substance that might give the heart an extra kick.

.

It's your future......be there.

. .

WebMD/WebMD forums DOES NOT provide medical advice, diagnosis or treatment.


WebMD DOES NOT endorse any specific product, service or treatment.

 
avatar
shiawase responded:
Some of your symptoms similiar than mine. Such as very minimal exertion could induce tachy/palp. Still don't know the cause. I don't get why they stop the BB. Does the BB help you? Maybe you could try different medication. And how about the holter, echo results? Maybe you could re-check or get an ECG handheld so whenever you feel issue you can record it.
Have they checked for other causes?
Anyway, hope you get better

ps: from what i learn IST is different than arrhythmia. Sinus tachycardia is fast HR while arrhytmia is abnormal heart rhythm.
 
avatar
An_255011 responded:
In July of 2012, while I was sitting on my couch, I thought I was having a heart attack. I had severe chest pains, my left arm was going numb, my jaw ached like I had been to the dentist....all signs pointed to heart attack. I went to the ER, they ran several tests including an EKG but all came back normal. Over the last six months, I have had several tests run (heart cath, echo, etc)and been to 3 different doctors and FINALLY I was diagnosed with IST (inappropriate sinus tachycardia) just this week. I am on Metoprolol 25mg twice a day and it helps. I constantly feel like (at the very least) that I have an ace bandage wrapped around my chest; the tightness never goes away. It does get worse, but the medication helps. The only problem is my blood pressure is fine, but the medication is a beta blocker and sometimes drops my blood pressure TOO low. I'm 30 years old, have a 6 year old daughter and am an assistant manager at a bank. By the time I get home from work, I have no energy. I just keep pushing thru this and try to take it day by day and continue to take care of my house and my family. My daughter doesn't understand why I'm always so tired and I don't think my husband really understands either.... I try not to make a big deal about it and keep going, but it is very difficult sometimes.


Featuring Experts

James Beckerman, MD, FACC, is a cardiologist at the Providence St. Vincent Heart Clinic in Portland, OR. He graduated summa cum laude from Harvard Col...More

Helpful Tips

Nix Grapefruit & Statin DrugsExpert
Grapefruit & statin drugs can be a bad combination. Unlike other citrus fruits, grapefruit contains substances that disable certain ... More
Was this Helpful?
13 of 15 found this helpful

Expert Blog

The Heart Beat - James Beckerman, MD, FACC

Dr. James Beckerman shares how small, livable lifestyle changes can have a real impact on your risk of heart attack and stroke...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center